South Dakota, 2005

Hail and Damaging Wind in South Dakota, August 1, 2005

August 1, 2005 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm across northern Meade County produced wind gusts estimated at 80 mph and quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm across northern Meade County produced wind gusts estimated at 80 mph and quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 1:25 PM MST, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 1, 1:25 PM MST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
225 PM MDT MON AUG 1 2005

.DISCUSSION...UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL HIGH PLAINS
CONTINUES TO BE THE DOMINANT LARGE SCALE FEATURE TODAY...AND IS
FORECAST TO STRENGTHEN AND SPREAD WESTWARD THROUGH THE END OF THE
WEEK. A WEAK UPPER LEVEL IMPULSE MOVED OUT OF THE CWA THIS MORNING.
IT IS TAKING A LITTLE TIME TO REACH CONVECTIVE TEMPERATURES THIS
AFTERNOON SO NOTHING HAS FIRED UP YET. ALSO WATER VAPOR IMAGERY
INDICATES SOME SUBSIDENCE BEHIND THE SHORT WAVE. ANOTHER SHORT WAVE
CURRENTLY MOVING OUT OF NORTHERN UTAH IS FORECAST TO CROSS THE
CONTDVD INTO EASTERN WYOMING AND SWRN SOUTH DAKOTA LATER THIS
EVENING.

TONIGHT...THE NRN UTAH SHORT WAVE IS EXPECTED TO BECOME MORE OF A
FACTOR IN PRODUCING WIDESPREAD THUNDERSTORMS BY MID TO LATE EVENING.
NEITHER THE NAM OR GFS SEEM TO SHOW THIS BEING AS WELL ORGANIZED AS
IT LOOKED ON THE WATER VAPOR IMAGERY...AND ARE ONLY SHOWING BITS AND
PIECES OF ENERGY EMBEDDED IN THE FLOW. WITH THE CURRENT FORECAST
TRACK OF THIS FEATURE IT APPEARS THE SOUTHWESTERN CORNER OF SOUTH
DAKOTA AND NEBRASKA WILL RECEIVE THE MAJOR PORTION OF THE DYNAMIC
IMPACT ALONG WITH THE SOUTHERN BLACK HILLS. FORECASTS FOR A MODEST
AMOUNT OF SHEAR AND ADEQUATE INSTABILITY INDICATE THE POTENTIAL FOR
SOME/ISOLD MARGINALLY SEVERE HAIL AND WIND PRODUCING STORMS. THE
HODOGRAPHS SUPPORT SLOW STORM MOVEMENT. THE SLOW MOVEMENT COMBINED
WITH THE ABOVE NORMAL PW WILL MAKE IT NECESSARY TO KEEP AN EYE OUT
FOR LOCALLY HEAVY PRECIP ACCUMULATIONS TONIGHT.

TUESDAY IS STILL EXPECTED TO BE THE WARMEST DAY OF THE WEEK WITH THE
THERMAL RIDGE OVER WESTERN SOUTH DAKOTA. EXTENSIVE MID AND HIGH
LEVEL REMAINS OF CONVECTIVE ACTIVITY COULD HINDER THE WARMUP...BUT
850-700MB TEMPERATURES WILL SUPPORT MIXING OUT TO NEAR 100. PM
CONVECTION WILL STAY IN THE FORECAST WITH DEEP MONSOON MOISTURE OVER
THE AREA.

WEDNESDAY...THE MODELS PUSH THE COLD FRONT THROUGH THE AREA EARLY
WEDNESDAY. THE FORECAST SURFACE PRESSURE GRADIENT WILL SUPPORT
NORTHERLY WINDS OF 20-30 MPH. DRY STABLE AIR WILL SPREAD ACROSS THE
FORECAST AREA...DURING THE DAY. TIMING OF THE FRONT AND PROGRESSION
OF THE CLOUD SHIELD WILL MAKE TEMP FORECASTS TRICKY.

THURSDAY...HIGH PRESSURE WITH COOL DRY STABLE AIR WILL DOMINATE
CONDITIONS.

.EXTENDED...FRI AND SAT WILL SEE WARMER TEMPS AS BROAD UPPER RIDGE
BUILDS AGAIN...WITH THERMAL RIDGE...LOW RH...AND SW FLOW OVER NRN
HIGH PLAINS. LAST NIGHTS GFS SHOWS A SHORT WAVE MOVING FROM WY-CO
INTO NE AS A LEE SIDE TROF MOVES ACROSS THE AREA SAT..BUT MAIN AREA
OF PRECIP REMAINS FROM NE INTO SERN SD...BUT WILL WATCH TREND TO SEE
IF IT MOVES NORTH ON SUCCESSIVE RUNS. A COLD FRONT WILL PUSH THROUGH
SUN WITH COOLER TEMPS BEHIND IT...THEN UPPER RIDGE REBOUNDS FOR
MAINLY WARM AND DRY WEATHER NEXT WEEK.

&&

.AVIATION...MONSOONAL MOISTURE FLOWING AROUND WRN EDGE OF UPPER HIGH
WITH EMBEDDED SHORTWAVES. FIRST ONE OVER SC WY-NC CO MOVING TWD NE
PANHANDLE THAT IS STARTING TO TRIGGER TSTMS OVER SERN WY...AND WILL
LIKELY AFFECT SWRN SD AND TWEB RTS 285 AND 258. ADDITIONAL MSTR WILL
MOVE INTO THE AREA OVERNIGHT...AND EXPECT SCT-BKN MID CLOUDS BY
MRNG...THEN AS STRONGER WAVE CURRENTLY OVR SRN UT WILL REACH THE
AREA...A BETTER CHC OF TSTMS TUES AFTN. ON THE SFC...LEE TROF FM ERN
MT TO WY-SD BORDER. WINDS WL REMAIN SE AT RAP...DECREASING A BIT
OVERNIGHT...THEN SWITCH TO THE NW BY LATE MRNG. SW WINDS WILL
INCREASE AT GCC LATE THIS AFTN...THEN BCM NW DURING THE EARLY MRNG.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

CARPENTER/SANDERS
Hazardous weather outlook, Aug 1, 4:47 AM MST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
547 AM MDT MON AUG 1 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
547 AM MDT (647 AM CDT) MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVER PORTIONS OF
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING.

A TROF OF LOW PRESSURE WILL MOVE INTO NORTHEAST WYOMING THIS
AFTERNOON. MEANWHILE...AND UPPER LEVEL DISTURBANCE WILL MOVE ACROSS
WYOMING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST
WYOMING AND THE BLACK HILLS THIS AFTERNOON...THEN SPREAD EASTWARD
OVERNIGHT. SOME OF THE THUNDERSTORMS OVER NORTHEAST WYOMING AND FAR
WESTERN SOUTH DAKOTA MAY BECOME SEVERE THIS AFTERNOON AND EVENING.
THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL AROUND ONE INCH
IN DIAMETER. DUE TO THE SLOW MOVEMENT OF SOME THUNDERSTORMS...LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF THE
AREA TUESDAY AND WEDNESDAY. NO SEVERE WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 87 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Meade

When
August 1, 5:42 PM MST
Where
Meade County, 2 mi S of Opal
Measured
70 kt (81 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.867, -102.483

Hail, Meade

When
August 1, 5:45 PM MST
Where
Meade County, 5 mi E of Opal
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.900, -102.383

Hail, Meade

When
August 1, 6:00 PM MST
Where
Meade County, 9 mi NE of Red Owl
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.800, -102.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469446, 5469447, 5469448.